Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Jacksonville, FL

July 24, 2002Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 24, 2002, 2:41 PM EDT for Saint Johns County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2002, 2:41 PM EDT (18:41 UTC)
Expired
Jul 24, 2002, 3:30 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUL 24 2002

AFTERNOON CONVECTION FIRING ACROSS AREA SIMILAR TO PREVIOUS DAYS.
UPPER TROUGH AND COOLER TEMPERATURES ALOFT TODAY HAVE RESULTED IN A
VERY UNSTABLE AIRMASS.  ISOLATED PULSE SEVERE STORMS EXPECTED AGAIN
TODAY WITH EAST COAST SEABREEZE GETTING ACTIVE BY LATE AFTERNOON.

MODELS CONTINUE TO SHOW UPPER TROUGH WEAKENING AND RETROGRADING.
500MB HEIGHTS START TO RISE OVER AREA THURSDAY AS RIDGE TO EAST
MOVES INTO THE SE THE NEXT FEW DAYS.  A SHORT WAVE PASSING BY TO THE
NORTH ON FRIDAY WILL PUSH A VORTICITY LOBE AND MOISTURE AXIS INTO S
GA BY EVENING.  WILL GO WITH LIKELY POPS FOR SE GA FRIDAY PM.
OTHERWISE WILL KEEP SCATTERED POPS INTO NEXT WEEK AS SEABREEZE FRONT
BECOMES THE MAIN TRIGGER FOR RAIN.  MAX TEMPERATURES WILL RISE
BACK INTO MIDDLE 90S THIS WEEKEND INTO NEXT WEEK.

MARINE...WITH SURFACE RIDGE AXIS TO THE SOUTH...WINDS WILL REMAIN S
TO SW OVER WATERS THROUGH THE FORECAST PERIOD.  LITTLE CHANGE TO
PREVIOUS FORECAST.

PRELIM...
AMG TT 072/090 073/091 073 04553
SSI TT 074/089 075/090 075 04654
JAX TT 072/092 073/093 074 04654
SGJ TT 075/090 075/091 075 04654
GNV BB 072/092 073/093 073 04443
OCF BB 073/092 073/093 074 04443

.JAX...
.GA...NONE.
.FL...NONE.

MZ/JH

In the hours before

Special weather statement, Jul 24, 11:30 AM EDT, 3 hours 11 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT WED JUL 24 2002

...NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS
THE AREA. THE PRIMARY IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND
FREQUENT DEADLY LIGHTNING. MOVEMENT OF THE STORMS WILL GENERALLY BE
FROM WEST TO EAST AROUND 10 MPH. INTERACTION WITH THE SEA BREEZE
FRONT ALONG THE IMMEDIATE COAST WILL PRODUCE STRONG THUNDERSTORMS
OVER THE COASTAL WATERS. MARINERS ARE URGED TO SEEK SAFE HARBOR
IMMEDIATELY IF HAZARDOUS WEATHER APPROACHES.

ISOLATED STORMS MAY BECOME SEVERE...AND SPOTTERS ARE REQUESTED TO
REPORT INCIDENTS OF FLOODING OR SEVERE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:56 PM EDTSpecial Marine WarningJAX64 min
Jul 24, 3:54 PM EDTSpecial Marine WarningJAX96 min
Jul 24, 4:04 PM EDTSevere Thunderstorm WarningJAXNassau41 min
Jul 24, 4:04 PM EDTSevere Thunderstorm WarningJAXMarion41 min
Jul 24, 4:47 PM EDTSevere Thunderstorm WarningJAXMarion43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.